Can You Take Benadryl And Propranolol Together?

In our latest question and answer, the pharmacist discusses whether or not Benadryl (diphenhydramine) can be used with propranolol.

Question

Is it safe to take propranolol & Benadryl (Nytol in the U.K)? I’ve been having trouble sleeping but don’t want to mix medications. Is there a reaction?

Asked by Serialdan On Oct 05, 2022

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Oct 05, 2022
Last updated Jul 18, 2024

Key points

  • There is no drug interaction between Benadryl and propranolol, although they do share some similar side effects, such as drowsiness and dizziness.

Answer

It is safe to take Benadry/Nytol (diphenhydramine) with propranolol as there is no interaction between the two medications.

They do, however, share some similar side effects that are important to be aware of.

Interaction Detail

Both Nytol and Benadryl are brand names for diphenhydramine, a sedating first-generation antihistamine that is often used for allergies and insomnia.

Propranolol, brand name Inderal, is a beta blocker that is indicated for a variety of conditions including angina, high blood pressure, and migraine prophylaxis.

While both Benadryl and propranolol can be used together, caution is advised in regard to the potential for additive adverse reactions such as sedation and dizziness.

Propranolol is known to cause sedation and orthostatic hypotension (a drop in blood pressure while standing), which can cause dizziness. Benadryl causes drowsiness as well.

Final Words

As stated, there is no drug-drug interaction between Benadryl and propranolol. Just be aware of the potential sedation they can both cause.

References

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 13 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical, program development, and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Dr. Brian Staiger also has herbalist training and educational certificates in the field of medical ethnobotany. Feel free to send him an email at [email protected]! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions